Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 159, NWS Lubbock, TX

June 27, 2002Lubbock County, Lynn County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 27, 2002, 12:46 AM CDT for Lubbock County, Lynn County, Texas. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2002, 12:46 AM CDT (05:46 UTC)
Expired
Jun 27, 2002, 1:30 AM CDT
In force
44 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

Counties Lubbock County, TX, Lynn County, TX

The radar

The Lubbock radar (KLBB), 20 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 12:46 AM CDTThunderstorm Wind 51 MLubbock, TXThe KCBD television station on the southeast side of town measured a 59 mph wind gust.
Jun 27, 1:05 AM CDTThunderstorm Wind 51 MOdonnell, TXThe West Texas Mesonet station north of town measured a 59 mph wind gust.
Jun 27, 1:10 AM CDTThunderstorm Wind 57 MTahoka, TXThe West Texas Mesonet station northeast of town measured a 65 mph wind gust.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2648 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 270546
SVRLBB
TXC303-305-270630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1245 AM CDT THU JUN 27 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LUBBOCK COUNTY IN NORTHWEST TEXAS
  LYNN COUNTY IN NORTHWEST TEXAS

* UNTIL 130 AM CDT

* AT 1242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING A WIND GUST IN EXCESS OF
  60 MPH 3 MILES LOCATED FROM SHALLOWATER TO WOODROW SOUTHWARD TO TAHOKA...
  MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  LUBBOCK AND TEXAS TECH UNIVERSITY....
  LUBBOCK AIRPORT...
  RANSOM CANYON...
  IDALOU AND SLATON...
  TAHOKA...
  WILSON AND GRASSLAND...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3382 10205 3295 10207 3298 10157 3383 10158

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 9:15 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 26, 9:15 PM CDT, 3 hours 31 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE LUBBOCK TX
915 PM CDT WED JUN 26 2002

THUNDERSTORMS OVER THE EASTERN TEXAS PANHANDLE ASSOCIATED WITH
MESOSCALE CONVECTIVELY INDUCED VORTICITY MAXIMUM ANALYZED OVER
NORTHWEST OKLAHOMA PER 00Z 50H ANALYSIS. THE STORMS CONTINUE TO
ADVANCE SOUTHWARD TOWARD THE ROLLING PLAINS. WITH 30 TO 35 KNOTS
NORTHERLY FLOW AT 50H AND INCREASING EAST-SOUTHEAST FLOW TO 20 KNOTS
AT LOW LEVELS...THE 0-6 KM SHEAR CONTINUES TO INCREASE OVER THE
AREA. MODELS AND 00Z SOUNDING FROM AMARILLO SHOW STEEP MID LEVEL
LAPSE RATES AND UNSTABLE AIRMASS WITH CAPE OF 1500 TO 2000 J/KG.
THE STORMS MAY BECOME SEVERE PRODUCING MARGINALLY SEVERE HAIL AND
WIND GUSTS OVER 60 MPH.

ANOTHER AREA OF CONCERN IS CONVECTION MOVING SOUTHEAST ACROSS
EAST-CENTRAL NEW MEXICO. LATEST TUCUMCARI PROFILER SHOWS MID
LEVEL FLOW MORE NORTHWESTERLY STEERING THIS ACTIVITY CLOSER
TO THE WESTERN HIGH PLAINS. 00Z 25H STREAMLINE ANALYSIS SHOWED
UPPER IMPULSE AIDING THIS ACTIVITY ALONG AN ELKHART/CLOVIS/ROSWELL
LINE. MODELS SHOWED THIS UPPER IMPULSE MOVING SOUTHEAST ACROSS
THE FORECAST AREA TONIGHT. INCREASED LOW LEVEL FLOW SHOULD
SUSTAIN ACTIVITY INTO THE SOUTH PLAINS TONIGHT. INTERACTIONS
BETWEEN OUTFLOW FROM THESE STORMS COLLIDING WITH BOUNDARY FROM
PANHANDLE ACTIVITY SHOULD ALSO INITIATE CONVECTION OVER THE
SOUTHWEST TEXAS PANHANDLE BEFORE MIDNIGHT. ISOLATED SEVERE
REPORTS WILL BE POSSIBLE WITH THESE STORMS ALSO.

FRIONA      64/91/63/92/63 5232
TULIA       66/92/64/92/65 4122
LUBBOCK     67/93/65/93/66 4122
BROWNFIELD  67/93/65/93/66 4122
CHILDRESS   69/92/68/93/69 4121
ASPERMONT   70/93/69/94/69 4121

.LUB...NONE.

TINSLEY

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.